Minnesota, 2022

Hail and Damaging Winds in Minnesota, June 14, 2022

June 14, 2022 · NWS FGF · 6 events in 5 counties and zones

A mesoscale convective system moved into eastern North Dakota during the morning hours of June 14th, containing isolated severe thunderstorms. Hail and damaging wind gusts were reported from the Devils Lake Basin, eastward to Grand Forks, then into west-central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A mesoscale convective system moved into eastern North Dakota during the morning hours of June 14th, containing isolated severe thunderstorms. Hail and damaging wind gusts were reported from the Devils Lake Basin, eastward to Grand Forks, then into west-central Minnesota. Damage was reported in Polk and Roseau Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 14, 6:06 AM CST, 46 minutes earlier.

Area forecast discussion, Jun 14, 6:06 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
706 AM CDT Tue Jun 14 2022

.UPDATE...
Issued at 647 AM CDT Tue Jun 14 2022

Line of elevated convection continues to push across eastern ND
this morning. An impressive radar depiction continues just west of
the Mayville WSR-88D with increasing radar returns into MN in the
last hour. Reports of severe winds reaching the surface over the
past hour hard to come as storms are elevated. Still expecting
pockets of wind to be reaching the sfc given that velocity shows
60+kts with rear inflow jet signatures. This activity will
continue to quickly push north this morning clearing the area by
10am.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 330 AM CDT Tue Jun 14 2022

Impacts today will be related to thunderstorms along and west of
the valley. Upper low over northern MT and sfc trough extending
across central ND with instability axis out ahead of strong
convection in SD extending north into the SE ND will set the stage
for an active morning. CAMs and environmental conditions
suggesting that the area of convection in SD will continue to lift
NE into eastern ND this morning fed by an axis of 3000 to 4000
j/kg of ML CAPE and 50 to 60 kts of 0 to 6km bulk shear. These
storms are currently producing large hail up to 2 inches and
winds of 70mph and little weakening is expected over the next few
hours with an arrival time around 6am in SE ND. This activity will
continue to lift north across eastern ND this morning with a broad
sfc low and some weakening as it lifts into northeast ND with
less instability and weaker mid level lapse rates. Nonetheless
excessive rainfall, hail up to 1.5 inches and winds to 70mph will
be possible this morning. Behind the low westerly winds will
develop and bring drier air into the area with gusts this
afternoon from the west at 35mph.

The breezy conditions will diminish some overnight but redevelop
tomorrow with gusts to 45mph in eastern ND. Cooler temps with
mostly dry conditions tomorrow with slight chances along the
northern border late tomorrow afternoon as the upper low
approaches.

.LONG TERM...(Wednesday night through Monday)
Issued at 330 AM CDT Tue Jun 14 2022

Impacts in the extended time frame will be shower activity along
the international border Wednesday night and Thursday then heat
for the weekend. Cyclonic flow around departing upper low will
bring the chance for showers across areas north of Hwy 2 Wednesday
night and through the day Thursday gradually ending from west to
east. Westerly winds will be lighter than Wednesday but still
gusty in the afternoon with speeds up to 40mph in eastern ND. In
the wake of the low a drier and cooler airmass will bring a
temporary reprieve to the heat and humidity with highs in the 70s.
Thursday night into Friday begins the warm spell with good model
agreement in a significant ridge building into southern Canada
with its thermal axis swinging across the northern plains on
Sunday. Temps Friday will be in the 80s rising into the 90s for
Saturday and some 100s entering the forecast on Sunday in the
valley reaching as far north as the Grafton and Grand Forks. These
would be record values Sunday as the record in Grand Forks is 95
and 101 in Fargo. Cooler Monday with a slight thunderstorm chance
as southwesterly flow noses into the region with the ridge
deamplifying some and shifting east.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 647 AM CDT Tue Jun 14 2022

Line of storms pushing through the area this morning with east
winds and MVFR stratus. Will see stratus lift late this morning
and then winds turn to the west with gusts this afternoon up to
30kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JK
SHORT TERM...JK
LONG TERM...JK
AVIATION...JK
Hazardous weather outlook, Jun 14, 3:02 AM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
402 AM CDT Tue Jun 14 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-150915-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
402 AM CDT Tue Jun 14 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected to move across eastern North
Dakota and possibly into NW MN this morning with winds up to
70mph and hail up to an inch and half in size along with the
possibility of excessive rainfall and flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds gusting to 45mph in eastern ND are possible Wednesday
afternoon. By the weekend temperatures will rise to 95 and 105
Saturday and Sunday the hottest temps of the season so far.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 14, 4:17 AM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
517 AM CDT Tue Jun 14 2022

MNZ005-141045-
Roseau MN-
517 AM CDT Tue Jun 14 2022

...A strong thunderstorm will impact portions of north central Roseau
County through 545 AM CDT...

At 517 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Salol, or 8 miles northeast of Roseau, moving
northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Roseau County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4878 9558 4895 9593 4900 9589 4900 9533
TIME...MOT...LOC 1017Z 211DEG 33KT 4895 9567

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Lynch
Special weather statement, Jun 14, 5:43 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
643 AM CDT Tue Jun 14 2022

NDZ028-029-038-039-141215-
Griggs ND-Steele ND-Barnes ND-Cass ND-
643 AM CDT Tue Jun 14 2022

...A strong thunderstorm will impact portions of northwestern Cass,
southern Griggs, Barnes and southern Steele Counties through 715 AM
CDT...

At 642 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eckelson, or 14 miles west of Valley City, moving northeast at 45
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Rogers and Leal around 650 AM CDT.
  Dazey around 700 AM CDT.
  Walum around 705 AM CDT.
  Hannaford around 710 AM CDT.

This includes Interstate 94 in North Dakota between mile markers 272
and 311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until noon CDT for
southeastern North Dakota.

&&

LAT...LON 4733 9849 4737 9799 4725 9747 4674 9768
      4674 9844 4698 9844 4698 9846 4711 9847
      4732 9847
TIME...MOT...LOC 1142Z 203DEG 41KT 4700 9830

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Lynch
Local storm report, Jun 14, 6:44 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
744 AM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     TSTM WND DMG     7 SW KLOTEN             47.66N 98.19W
06/14/2022                   GRIGGS             ND   PUBLIC

            TREE UPROOTED. PIC VIA SOCIAL MEDIA.

&&

The radar

The Fargo/Grand Forks radar (KMVX), 80 km away, was scanning. The volume nearest the first event began at 12:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Polk

When
June 14, 6:52 AM CST
Where
Polk County, 1.15 mi SW of Roan
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
48.140, -96.770

Peak wind measured at a personal weather station; time based on radar and additional nearby wind sensors.

Thunderstorm Wind, Roseau

When
June 14, 7:50 AM CST
Where
Roseau County, 5.2 mi WNW of Wannaska
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.690, -95.840

Several large 4 to 6 inch diameter tree branches were broken across northwest Grimstad Township. Time estimated based on radar.

Hail, Red Lake

When
June 14, 2:30 PM CST
Where
Red Lake County, 1.16 mi NE of Oklee
Measured
1 in hail
Reported by
Public
Coordinates
47.840, -95.850

Photo and report of 1 inch hail was received via social media. Time estimated based on radar.

Thunderstorm Wind, Clearwater

When
June 14, 2:58 PM CST
Where
Clearwater County, 7.73 mi N of Berner
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.910, -95.510

Peak wind was measured at a personal weather station. Dime to quarter sized hail fell for a short period of time.

Funnel Cloud, Beltrami

When
June 14, 3:40 PM CST
Where
Beltrami County, 1.16 mi SW of Redlake
Reported by
Emergency Manager
Coordinates
47.860, -95.050

A funnel cloud was reported to 911 and related via emergency management. Time estimated based on radar.

Thunderstorm Wind, Beltrami

When
June 14, 4:17 PM CST
Where
Beltrami County, 4.74 mi NNW of Waskish
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.230, -94.550

Several trees were blown down across Highway 72 near mile marker 42 and Shoreline Drive. Trees were large enough to block both lanes of traffic. MNDOT called out to clear trees. Time estimated based on radar. Report relayed via social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042031, 1042032, 1042035, 1042037, 1042042, 1042043.